Body Mass Index (BMI) and Metabolic Changes Following Switch to Aripiprazole From Olanzapine, Risperidone and Quetiapine
Weight gain is a serious, common side effect of many antipsychotic medications. On average, the highest amounts of weight gain are found to occur in people taking clozaril and olanzapine, but with significant weight gain occuring in those on the other atypical antipsychotics as well.
We, the researchers at the University of North Carolina, propose an open-label pilot study of the changes in weight, BMI, body composition, and lipids, glucose, insulin and other metabolic parameters occurring in subjects as they switch from treatment with olanzapine, risperidone or quetiapine to aripiprazole. We also will determine resting energy expenditure (REE) and respiratory quotient (RQ) as measured by metabolic cart to determine if either energy expenditure or the propensity to store energy as fat may be involved in any changes to weight that are detected. Food intake, hunger, and physical activity will also be assessed.
|Study Design:||Allocation: Non-Randomized
Endpoint Classification: Safety Study
Intervention Model: Single Group Assignment
Masking: Open Label
Primary Purpose: Prevention
|Official Title:||Investigation of Body Mass Index, Body Composition, Resting Energy Expenditure, Respiratory Quotient and Metabolic Changes Following a Switch From Olanzapine, Quetiapine or Risperidone to Aripiprazole|
- BMI change [ Time Frame: 12 weeks ] [ Designated as safety issue: Yes ]
- Body composition change [ Time Frame: 12 weeks ] [ Designated as safety issue: Yes ]
- Change in laboratory markers of cardiovascular and diabetes risk [ Time Frame: 12 weeks ] [ Designated as safety issue: Yes ]
|Study Start Date:||August 2005|
|Study Completion Date:||April 2010|
|Primary Completion Date:||April 2010 (Final data collection date for primary outcome measure)|